Tennessee, 2011

Flash Flood in Tennessee, July 21, 2011

July 21, 2011 · NWS MEG · 1 event in 1 county or zone

Remnants from a mesoscale convective system moved through the Mid-South on July 21st, 2011. Redevelopment of showers and thunderstorms occurred during the afternoon into the evening hours along old convective boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Remnants from a mesoscale convective system moved through the Mid-South on July 21st, 2011. Redevelopment of showers and thunderstorms occurred during the afternoon into the evening hours along old convective boundaries. Some storms produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 21, 5:11 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 21, 5:11 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
611 PM CDT THU JUL 21 2011

.PREV DISCUSSION... /ISSUED 402 PM CDT THU JUL 21 2011/

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE MIDSOUTH THIS
AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS CENTRAL
TENNESSEE AND NORTHERN ALABAMA SHOULD CONTINUE MOVING TO THE
SOUTHWEST...AND EVENTUALLY MOVE INTO NORTHEASTERN MISSISSIPPI AND
WESTERN TENNESSEE THIS EVENING. TEMPERATURES ARE IN THE MID TO
UPPER 90S WITH HEAT INDEX VALUES GENERALLY BETWEEN 100 AND 107
DEGREES. MAIN CONCERNS WITH THIS FORECAST PACKAGE WILL BE HEAT
INDEX VALUES THROUGH MONDAY AND RAIN CHANCES THROUGHOUT THE
FORECAST PERIOD.

CONDITIONS ARE EXPECTED TO BE HOT AGAIN FOR FRIDAY AND SATURDAY.
WENT WITH A HEAT ADVISORY FOR TOMORROW SINCE IT APPEARS AS THOUGH
HEAT INDEX VALUES WILL NOT REACH 110 DEGREES ACROSS NORTHEASTERN
ARKANSAS AND THE MISSOURI BOOTHEEL ON FRIDAY. I HAVE REISSUED AN
EXCESSIVE HEAT WATCH FOR SATURDAY SINCE IT APPEARS AS THOUGH
HEAT INDEX VALUES COULD REACH 110 TO 112 ACROSS THE MISSISSIPPI
DELTA. HIGH PRESSURE WILL KEEP NORTHWESTERN PORTIONS OF THE
MIDSOUTH HOTTER THAN THE REST OF THE MIDSOUTH.

THE RIDGE OF HIGH PRESSURE WILL BEGIN TO SLOWLY WEAKEN AND MOVE TO
THE WEST THIS WEEKEND. THIS WILL ALLOW FOR SHOWERS AND
THUNDERSTORMS TO CONTINUE TO BE A POSSIBILITY FOR EACH DAY THROUGH
THE WEEKEND. HEAT INDEX VALUES WILL DEPEND ON HOW MUCH RAIN FALLS
AND GENERAL COVERAGE OF THE STORMS...SO THE HEAT SITUATION WILL
CONTINUE TO BE MONITORED CLOSELY.

MODELS CONTINUE TO BRING A COLD FRONT INTO THE MIDSOUTH...HOWEVER
THE MODELS ARE NOW SHOWING THIS FRONT MOVING THROUGH THE REGION ON
TUESDAY. THIS COLD FRONT WILL CONTINUE THE CHANCES FOR SHOWERS
AND THUNDERSTORMS. TEMPERATURES AND HUMIDITY LEVELS WILL BE
SLIGHTLY LOWER BEHIND THE FRONT.

ANOTHER RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD INTO THE
MIDSOUTH FROM THE CENTRAL PLAINS ON WEDNESDAY...BRINGING A RETURN
TO SOUTH WINDS...HOT TEMPERATURES...AND HIGHER HUMIDITY LEVELS.
HEAT INDEX VALUES WILL BECOME A CONCERN AGAIN BY
THURSDAY...HOWEVER AT THIS TIME CONFIDENCE IS TOO LOW DUE TO
CONCERNS OVER MOISTURE RETURN.

RRH

&&

.AVIATION...

00Z TAF SET

THUNDERSTORM COMPLEX CONTINUES TO PUSH WEST INTO WEST TENNESSEE
AND NORTH MISSISSIPPI. IN ADDITION...A FEW SHRAS ARE BEGINNING TO
POP UP ALONG AN OUTFLOW BOUNDARY JUST SOUTH OF KMEM. FOR NOW HAVE
ADDED VCTS WORDING AT KMEM WITH A TEMPO GROUP AT KMKL. EXPECT
ACTIVITY TO DIE OFF AROUND 02-03Z. OUTFLOW BOUNDARY MAY SWITCH
WINDS AROUND TO THE SE AT KMEM FOR A FEW HOURS BEFORE RETURNING TO
THE SOUTH-SOUTHWEST. SPEEDS WILL GENERALLY BE LIGHT. SPEEDS AT KMEM
MAY INCREASE TO 8 KTS OR HIGHER DURING THE AFTERNOON. HAVE REMOVED
MENTION OF FOG AT KMKL OVERNIGHT AS CLOUD COVER WILL LIKELY HANG
ON LONGER THAN SHRA/TSRA ACTIVITY AND MAY INHIBIT DEVELOPMENT.

KRM

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  78  97  78  97 /  20  20  20  30
MKL  75  95  74  95 /  20  20  20  30
JBR  77  97  76  97 /  10  20  10  30
TUP  74  95  75  94 /  50  30  20  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 6 AM CDT SATURDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     POINSETT-RANDOLPH-ST. FRANCIS.

     EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-
     LEE AR-MISSISSIPPI-POINSETT-RANDOLPH-ST. FRANCIS.

     HEAT ADVISORY UNTIL 10 PM CDT SATURDAY FOR PHILLIPS.

MO...HEAT ADVISORY UNTIL 6 AM CDT SATURDAY FOR DUNKLIN-PEMISCOT.

     EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 6 AM CDT SATURDAY FOR DESOTO-TATE-TUNICA.

     EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR DESOTO-TATE-TUNICA.

     HEAT ADVISORY UNTIL 10 PM CDT SATURDAY FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TIPPAH-TISHOMINGO-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 6 AM CDT SATURDAY FOR CROCKETT-DYER-GIBSON-
     HAYWOOD-LAKE-LAUDERDALE-OBION-SHELBY-TIPTON-WEAKLEY.

     EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR CROCKETT-DYER-GIBSON-HAYWOOD-LAKE-LAUDERDALE-
     OBION-SHELBY-TIPTON-WEAKLEY.

     HEAT ADVISORY UNTIL 10 PM CDT SATURDAY FOR CARROLL-CHESTER-
     DECATUR-FAYETTE-HARDEMAN-HARDIN-HENDERSON-HENRY-MADISON-
     MCNAIRY.

&&
Hazardous weather outlook, Jul 21, 3:07 PM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
407 PM CDT THU JUL 21 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-222315-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
407 PM CDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A HEAT ADVISORY IS IN EFFECT TODAY ACROSS THE ENTIRE MIDSOUTH.
HEAT INDICES GREATER THAN 105 DEGREES ARE POSSIBLE INTO THE EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DANGEROUSLY HIGH HEAT INDICES WILL PREVAIL ACROSS THE MIDSOUTH
THROUGH AT LEAST THE END OF THE WEEK. A HEAT ADVISORY IS IN EFFECT
FOR FRIDAY ACROSS THE ENTIRE MIDSOUTH. HEAT INDICES OF 103 TO 108
WILL BE POSSIBLE INTO THE EARLY EVENING HOURS. HEAT INDICES OF
108 TO 112 WILL BE POSSIBLE MAINLY IN AND ALONG THE MISSISSIPPI
RIVER DELTA REGION ...INCLUDING THE MEMPHIS METRO AREA ON
SATURDAY. THE REMAINDER OF THE MIDSOUTH WILL LIKELY SEE AFTERNOON
HEAT INDICES OF 103 TO 107 DEGREES THROUGH SATURDAY. HEAT INDICES
COULD BE HIGH AGAIN ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 21, 4:35 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
535 PM CDT THU JUL 21 2011

MSZ006-212315-
TISHOMINGO MS-
535 PM CDT THU JUL 21 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

  NORTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 9 MILES SOUTHEAST OF J P COLEMAN STATE PARK
AT 535 PM CDT...MOVING WEST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN TISHOMINGO COUNTY...INCLUDING LOCATIONS NEAR IUKA AND J P
COLEMAN STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3473 8811 3464 8831 3472 8833 3474 8833
      3475 8834 3480 8836 3498 8836 3499 8819
      3492 8815 3490 8810 3486 8809
TIME...MOT...LOC 2235Z 078DEG 4KT 3486 8804
Local storm report, Jul 21, 5:31 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
631 PM CDT THU JUL 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     FLASH FLOOD      OXFORD                  34.36N 89.53W
07/21/2011                   LAFAYETTE          MS   TRAINED SPOTTER

            MINOR FLASH FLOODING ON MOLLY BARR STREET WITH ANKLE
            DEPTH WATER.

&&

CML

The radar

The Memphis radar (KNQA), 18 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
July 21, 6:47 PM CST to 8:00 PM CST
Where
Shelby County, 0.75 mi N of Shelby Farms to 1.15 mi NW of Germantown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.181, -89.871

Heavy rain moved over the area from East Memphis to Downtown Memphis. Up to four feet of water flooded the intersection of Madison Avenue and Manassas Street. In addition, up to a foot of water covered the two right hand lanes and shoulder of Interstate 240 North just before exit 31 Interstate 40 West to Little Rock.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332968.